Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 270, NWS Las Vegas, NV

September 11, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 11, 2022, 3:33 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2022, 3:33 PM PDT (22:33 UTC)
Expired
Sep 11, 2022, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 116 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS55 KVEF 112233
FFWVEF
CAC071-120145-
/O.NEW.KVEF.FF.W.0270.220911T2233Z-220912T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
333 PM PDT Sun Sep 11 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern San Bernardino County in southern California...

* Until 645 PM PDT.

* At 333 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3419 11645 3414 11630 3410 11626 3408 11626
      3408 11644 3403 11647 3403 11662 3410 11660
      3414 11647

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VEF
2 follow-up statements
921 
WGUS75 KVEF 112359
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
459 PM PDT Sun Sep 11 2022

CAC071-120145-
/O.CON.KVEF.FF.W.0270.000000T0000Z-220912T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
459 PM PDT Sun Sep 11 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS 
EVENING FOR SOUTHWESTERN SAN BERNARDINO COUNTY...

At 459 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3419 11645 3414 11630 3410 11626 3408 11626
      3408 11644 3403 11647 3403 11662 3410 11660
      3414 11647

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VEF
246 
WGUS75 KVEF 120140
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
640 PM PDT Sun Sep 11 2022

CAC071-120150-
/O.EXP.KVEF.FF.W.0270.000000T0000Z-220912T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
640 PM PDT Sun Sep 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR 
SOUTHWESTERN SAN BERNARDINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3419 11645 3414 11630 3410 11626 3408 11626
      3408 11644 3403 11647 3403 11662 3410 11660
      3414 11647

$$

VEF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:55 PM PDT, 38 minutes earlier.

Area forecast discussion, Sep 11, 2:55 PM PDT, 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Sun Sep 11 2022

.SYNOPSIS...Isolated to scattered thunderstorms will persist
through this evening, and then the heavy rain threat will likely
ramp up tonight through Tuesday as the remnant circulation of Kay
moves inland. Southwest flow should finally bring a drying trend
late in the week.
&&

.SHORT TERM...through Monday night. Early afternoon satellite loop
showed thunderstorms beginning to develop over San Bernardino and
Inyo counties, with shallower cumulus elsewhere. Surface obs showed
temperatures running several degrees warmer than yesterday at most
stations thanks to the reduced cloud cover, and dewpoints several
degrees lower than yesterday. As anticipated, this morning's
sounding showed lower precipitable water than yesterday, so the
flash flood threat is reduced (but not zero) today. The remnant mid
level circulation of Kay was near 30N 120W at noon, and will track
slowly northeast across the Desert Southwest Monday and Monday
night. Isolated thunderstorms will persist through this evening, and
then active weather starts to crank up tonight. A vort lobe and
moisture push ahead of the remnant circulation will cause
thunderstorms to break out overnight in the lower Colorado River
Valley and track north to Clark County by morning. These will likely
be moving too quickly to cause significant hydro problems. In the
afternoon, the plentiful moisture will combine with some sun,
differential heating boundaries left over from the morning storms,
and orographics to fuel scattered thunderstorms. Again, spotty heavy
rain may occur, but there doesn't appear to be a widespread risk of
flooding. Storms should settle down somewhat after sunset.

.LONG TERM...Tuesday through Saturday.

Very active period likely to stretch into Tuesday as remains of Kay
and additional jet dynamics come into play over the area. Heavy rain
remains the primary concern, and a Flood Watch has been issued for
Esmeralda, Nye, and Lincoln counties Tuesday and Tuesday night. Some
storm chances will continue Wednesday into Thursday as a drier
southwest flow gradually scours moisture out of eastern Nevada by
Friday and Saturday. As we transition into that drier southwest flow
look for stronger afternoon breezes and temperatures returning back
to seasonal normals by the weekend.
&&

.AVIATION...For Harry Reid...Light east-southeasterly winds will
continue for the next few hours before shifting to the southwest
around sunset. Around 11/12Z Monday, winds are expected to shift to
the southeast with 15-20 knot gusts likely. Additionally, showers
and thunderstorms will begin to move into the vicinity of the
airport around this time. These showers will likely move into the
terminal area between 12Z and 16Z. As showers move over the terminal
area and the Las Vegas Valley early tomorrow morning, they will
likely be accompanied by variable gusty winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND are expected to follow similar trends to
KLAS, with east-southeasterly winds through the afternoon becoming
more diurnal overnight. Showers and thunderstorms will begin to move
into the Las Vegas Valley around 11/12Z with winds picking up and
swinging to the southeast at that time. The most likely time for
precipitation to impact the terminal areas is between 12Z and 16Z.
KBIH will continue to favor a more southerly direction with 15-20
knot gusts possible through the evening before becoming light and
variable early tomorrow morning. Breezy easterly winds with 20-25
knot gusts will continue into the evening hours at KDAG. After
sunset winds will shift back to the west with gusts dropping off.
Vicinity thunderstorms will be possible this afternoon but are
expected to dissipate by sunset. Winds at the Colorado River Valley
sites will tend to favor a more southerly direction with showers and
thunderstorms moving into the vicinity and potentially over the
terminal areas beginning around 09Z. Variable gusty winds will
likely impact the terminal areas as these showers and thunderstorms
move through. By 15Z showers and thunderstorms should have cleared
the Colorado River Valley with winds becoming light and variable.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Pierce
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 11, 10:12 AM PDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 AM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      8 E PANAMINT SPRINGS    36.35N 117.33W
09/10/2022                   INYO               CA   PARK/FOREST SRVC

            CALTRANS AND THE NPS REPORTS THAT STATE
            ROUTE 190 IS CLOSED FROM STOVEPIPE WELLS TO
            STATE ROUTE 136 DUE TO FLOODING, DEBRIS, AND
            ROAD DAMAGE NEAR MILE MARKER 64.

0450 PM     FLASH FLOOD      23 SW DEATH VALLEY JUNC 36.12N 116.75W
09/10/2022                   INYO               CA   PARK/FOREST SRVC

            BADWATER ROAD IS CLOSED AT THE STATE ROUTE
            190 JUNCTION DUE TO DAMAGE FROM FLOODING AND
            DEBRIS BETWEEN MILEPOSTS 10 AND 16.

&&

MS
Local storm report, Sep 11, 1:15 PM PDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
115 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      CALIENTE                37.61N 114.51W
09/10/2022                   LINCOLN            NV   EMERGENCY MNGR

            LINCOLN COUNTY EMERGENCY MANAGER REPORTS
            FLASH FLOODING IN CALIENTE WITH WATER
            FLOWING THROUGH BUSINESSES.

0218 PM     FLASH FLOOD      OLANCHA                 36.28N 118.01W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS PARTIAL
            LANE FLOODING BY THE LONE PINE FILM MUSEUM.

0257 PM     FLASH FLOOD      8 E PANAMINT SPRINGS    36.35N 117.33W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS DEBRIS ON
            STATE ROUTE 190 BY MILE MARKER 63.

0350 PM     FLASH FLOOD      10 NE BIG PINE          37.27N 118.15W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLASH FLOODING AT STATE ROUTE
            168 AT THE NARROWS.

0420 PM     FLASH FLOOD      8 E PANAMINT SPRINGS    36.35N 117.33W
09/10/2022                   INYO               CA   PARK/FOREST SRVC

            CALTRANS AND THE NPS REPORTS THAT STATE
            ROUTE 190 IS CLOSED FROM STOVEPIPE WELLS TO
            STATE ROUTE 136 DUE TO FLOODING, DEBRIS, AND
            ROAD DAMAGE NEAR MILE MARKER 64.

0443 PM     FLASH FLOOD      10 SSE FURNACE CREEK    36.31N 116.82W
09/10/2022                   INYO               CA   PARK/FOREST SRVC

            NATIONAL PARK SERVICE IN DEATH VALLEY
            REPORTS BADWATER ROAD HAS DEBRIS AND FLOWING
            WATER GOING OVER IT. BADWATER ROAD WILL
            CLOSE AT STATE ROUTE 190.

0450 PM     FLASH FLOOD      23 SW DEATH VALLEY JUNC 36.12N 116.75W
09/10/2022                   INYO               CA   PARK/FOREST SRVC

            BADWATER ROAD IS CLOSED AT THE STATE ROUTE
            190 JUNCTION DUE TO DAMAGE FROM FLOODING AND
            DEBRIS BETWEEN MILEPOSTS 10 AND 16.

0456 PM     FLASH FLOOD      2 S LONE PINE           36.58N 118.06W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS A MOTORCYCLE STUCK IN MUD ON
            STATE ROUTE 136. STATE ROUTE 136 WILL BE
            CLOSED AT THE HIGHWAY 395 JUNCTION.

0501 PM     FLASH FLOOD      11 ENE PANAMINT SPRINGS 36.40N 117.28W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING AT TOWNE PASS IN DEATH
            VALLEY WITH MULTIPLE VEHICLES STOPPED ALONG
            HIGHWAY 190.

0520 PM     FLASH FLOOD      1 WSW ROUND VALLEY      37.41N 118.61W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLASH FLOODING ON PINE CREEK
            ROAD AT MONTANA ROAD. UPDATED DETAILS
            RECEIVED AT 1807 MENTIONED BOULDERS AND
            DEBRIS OVER THE ROADWAY WITH STRANDED
            CAMPERS.

0320 PM     FLASH FLOOD      8 SSE MEADVIEW          35.89N 114.03W
09/10/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIAL REPORTS A MUD SLIDE
            ON DIAMOND BAR ROAD. DIAMOND BAR ROAD IS
            CLOSED FROM PIERCE FERRY ROAD TO MILE MARKER
            4.

0450 PM     FLASH FLOOD      9 NE DOLAN SPRINGS      35.70N 114.17W
09/10/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIAL REPORTED FLASH
            FLOODING OVER PIERCE FERRY. ROAD IS CLOSED
            FROM MILE MARKER 4 TO STOCKTON HILL ROAD.
            TIME CONFIRMED BY WEBCAM.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:22 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 10, 6:14 PM PDTFlash Flood Warning Considerable damage threatVEFInyo46 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.